Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Hastings, NE

August 3, 2019Valley County, Nebraska

NWS Hastings, NE issued this flash flood warning at Aug 3, 2019, 4:29 AM CDT for Valley County, Nebraska. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2019, 4:29 AM CDT (09:29 UTC)
Expired
Aug 3, 2019, 11:54 AM CDT
In force
7 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Valley County, NE

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:00 AM CDTFLOODNorth Loup, NEHOMES SURROUNDED ON THE N SIDE OF TOWN, BUT NO WATER REPORTED IN BASEMENTS. RCVD VIDEO OF SVRL INCHES OF WATER ON CENTRAL AVE.
Aug 3, 7:00 AM CDTFLOODNorth Loup, NEHOMES SURROUNDED ON THE N SIDE OF TOWN DUE TO FLOODING OF MIRA CREEK, BUT NO WATER REPORTED IN BASEMENTS. RCVD VIDEO OF SVRL INCHES OF WATER ON CENTRAL AVE AND EXTENSIVE LOW-LAND FLOODING AROUND MIRA CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

191 
WGUS53 KGID 030929
FFWGID
NEC175-031715-
/O.NEW.KGID.FF.W.0033.190803T0929Z-190803T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
429 AM CDT Sat Aug 3 2019

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Southeastern Valley County in central Nebraska...

* Until 1215 PM CDT Saturday.

* At 422 AM CDT, gauge reports indicated a rapid rise on the Mira 
  Creek from recent heavy rainfall across the warned area. Flash 
  flooding is occurring.

* Some locations that will experience flooding include...
  North Loup.

* The Mira Creek Gauge located just upstream of the town of North 
  Loup indicated a 4 foot rise in river level between 3 AM and 4 AM 
  CDT. The Mira Creek is expected to rapidly rise this morning in 
  the town of North Loup and will likely flood many homes on the 
  north side of town. The flooding in the town of North Loup could 
  be very comparable to the March flooding there earlier this year.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your property.

&&

LAT...LON 4152 9879 4151 9875 4148 9875 4146 9891
      4154 9893

$$

Wesely
2 follow-up statements
668 
WGUS73 KGID 031113
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
613 AM CDT Sat Aug 3 2019

NEC175-031715-
/O.CON.KGID.FF.W.0033.000000T0000Z-190803T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Valley NE-
613 AM CDT Sat Aug 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
SATURDAY FOR SOUTHEASTERN VALLEY COUNTY...

At 605 AM CDT, gauge reports indicated a rapid rise on the Mira 
Creek from recent heavy rainfall across the warned area. Flash 
flooding is occurring.

Some locations that will experience flooding include...  
North Loup.

The Mira Creek Gauge located just upstream of the town of North Loup 
indicated a 4 foot rise in river level between 3 AM and 4 AM CDT, 
but appears close to cresting as of 6 AM CDT. The Mira Creek is 
expected to flood several homes on the north side of North Loup with 
rapidly rising flood water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4152 9879 4151 9875 4148 9875 4146 9891
      4154 9893

$$

Wesely
023 
WGUS73 KGID 031654
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
1154 AM CDT Sat Aug 3 2019

NEC175-031700-
/O.CAN.KGID.FF.W.0033.000000T0000Z-190803T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Valley NE-
1154 AM CDT Sat Aug 3 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN VALLEY COUNTY IS
CANCELLED...

The threat of rapidly rising water on Mira Creek has ended. However
...extensive flooding continues on Mira Creek and the north side of 
the town of North Loup. A Flood Warning remains in effect which 
includes all but the northeast corner of Valley county. Please 
continue to heed any remaining road closures...and do not drive into 
flood waters.

LAT...LON 4152 9879 4151 9875 4148 9875 4146 9891
      4154 9893

$$

Kelley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:33 AM CDT, 56 minutes earlier.

Area forecast discussion, Aug 3, 3:33 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
333 AM CDT Sat Aug 3 2019

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Sat Aug 3 2019

Hasn't been any significant changes in the overall pattern...upper
air obs and satellite data show continued northwesterly flow
across the region. High pressure remains centered mainly over NM,
with the ridge axis extending northward into central portions of
Canada...set up between stronger disturbances over both western
and eastern Canada. The CWA continues to sit on the fringes of
this ridging, a pattern that can make the forecast difficult and
lower in confidence. Radar continues to show spotty showers and a
few storms spread across eastern portions of SD/NE/KS with a
subtle mid level wave in the area, overall forcing is pretty weak.
At the surface, the pattern across the region is also weak,
higher pressure lies across the upper midwest, with a very subtle
boundary extending through portions of western NE. Winds across
the CWA are light/variable if not outright calm. Satellite imagery
shows plenty of cloud cover across the area, with most automated
sites recording ceilings below 3000ft, and some under 1000ft.
There will continue to be the potential for fog
development/lowered visibilities early this morning, a handful of
sites are currently in the 4-6SM range. Hi-res models/guidance
suggest any dense fog that develops would be the exception across
the CWA, but will continue to mention the potential for <1/2SM in
the HWO.

Looking to the daytime hours today, overall there's no big
changes, the CWA remains under northwesterly flow aloft...and
some uncertainty with precipitation chances remains. Models
continue to show any forcing present through the day being
extremely weak, but it doesn't necessarily take a whole lot in
this pattern to get some isolated/scattered activity. Think that
many will be dry through the day, but most models have activity
lingering most of the day...mainly across the eastern half of the
CWA. Hard to have a lot of confidence in completely drying out any
particular locations, so am likely plenty generous with the low
chance PoPs this morning, drying things out from west-east through
00Z. Clouds will likely be slow to diminish across eastern areas
today, but the west should see plenty of sun this afternoon. The
lingering clouds/precip makes temps tricky, mainly for
central/eastern areas, reaching 80 may be a real struggle for some
locations. Forecast has upper 70s east to mid 80s in the
southwest.

The forecast for tonight remains a dry one, but there will again
be some concern for fog development...winds will again be
light/variable to calm. Lows are expected to drop into the mid
60s.

.LONG TERM...(Sunday through Friday)
Issued at 332 AM CDT Sat Aug 3 2019

As we get into Sunday/Sunday evening, models continue to show
little  overall change in the upper level pattern across the
region. The forecast for this period remains dry, most models
agree with that, but not all, some show the potential for some
light activity around. Wouldn't be a shock to see some low PoPs
ending up in the forecast, but just not enough confidence at this
point to introduce them. Looks to be a touch warmer, with forecast
highs in the mid-upper 80s.

Looking ahead to the upcoming work week, there will continue to be
the potential for active period, but there are plenty of details
to iron out with timing/location.

The next best chance of precipitation looks to come in the Monday
evening/overnight time frame. In the upper levels, models are
showing the upper level high/ridging being pushed back a bit to
the west, as a low pressure system/troughing digs south out of
central Canada and reinforces broad troughing over the eastern
CONUS. A shortwave disturbance looks to slide southeast out of the
Rockies and into the Central Plains...may have earlier afternoon
storms develop out west and slide in, but there also looks to be a
sfc frontal boundary draped through portions of western NE that
could also provide a focus for storms. An increased but not overly
strong LLJ would aid in this activity, but models disagree
somewhat with where exactly that best forcing would line up.
Deeper layer shear/instability suggest strong/severe storms would
be a concern, and all but roughly the southern 1/3 of the CWA is
included in the SPC Day 3 Marginal Risk.

The further out in time you go in the forecast, the less
confidence  there is in the precipitation part...models are in
pretty good agreement keeping that northwesterly flow around, but
vary some with the timing of additional shortwave disturbances and
storm chances.

As far as temperatures go, not looking at big swings either way
through the upcoming week. Normal highs this time of year are in
the mid 80s to right at 90 degrees, and forecast highs Monday
through Friday are right around that...if anything are a touch
below (mainly across south-central NE).

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1222 AM CDT Sat Aug 3 2019

Primary concerns for this TAF period come in the first 6-12 hrs,
with ceilings/fog issues. Much of the CWA is currently under
lower-level stratus, question is how low will ceilings get/stay.
Am staying on the pessimistic side of things with 4-500 ft
ceilings tonight, gradually improving during the daytime hours,
with VFR conditions eventually returning. Still some uncertainty
with fog potential through the early morning hours, much of the
guidance has the worst visibilities occurring outside of the
terminal areas. Kept things around 1SM, will see how things
evolve. Light winds are expected throughout this TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Aug 2, 3:42 PM CDT, 12 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
342 PM CDT Fri Aug 2 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
032045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
342 PM CDT Fri Aug 2 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

There is a slight chance that an isolated thunderstorm or two
could develop. The main threat will be locally heavy rainfall...
but gusty winds cannot be completely ruled out with any
thunderstorms that might develop.

Flood warnings are also in effect for parts of the area. Please
refer the latest watch and warning statements for detailed
information.

After midnight...areas of fog are expected to form. The
visibility may be reduced to one half mile or less in some
locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of fog are expected Saturday morning. The visibility may be
reduced to one half mile or less in some locations.

Fog will be possible again early Sunday morning.

Isolated thunderstorms are possible Saturday...and then Monday
through Thursday. While organized severe weather is not expected
...a few storms could be strong enough to produce gusty winds...
frequent lightning...and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However...please relay
reports and photos of flooding and rainfall measurements of 3
inches or more to the National Weather Service via our website or
social media.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Local storm report, Aug 2, 10:56 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1056 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     FLOOD            7 W NORTH LOUP          41.48N 98.91W
08/02/2019                   VALLEY             NE   EMERGENCY MNGR

            DELAYED STORM REPORT. WATER OVER THE ROAD IN
            VICINITY OF SOUTH AVE AND HIGHWAY 22.

&&

THIES
Local storm report, Aug 2, 11:03 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1103 PM CDT FRI AUG 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLOOD            8 SSW ORD               41.49N 98.97W
08/02/2019                   VALLEY             NE   EMERGENCY MNGR

            DELAYED STORM REPORT. EXTENSIVE FLOODING IN
            FIELDS JUST EAST OF HIGHWAY 70 AND NORTH OF
            HIGHWAY 22.

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:11 PM CDTSpecial Weather StatementGIDDawson49 min
Aug 2, 8:28 PM CDTSpecial Weather StatementGIDFurnas47 min
Aug 2, 8:45 PM CDTSevere Thunderstorm WarningGIDFurnas45 min
Aug 3, 6:55 AM CDTRiver Flood WarningGIDNuckolls, Webster11 hr
Aug 3, 8:20 AM CDTAreal Flood WarningGIDValley7 hr
Aug 3, 3:29 PM CDTAreal Flood WarningGIDGreeley, Valley21 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.